Eruptive Xanthomas: A Cardinal Manifestation of Serious Metabolic Disease
Keywords:Hypertriglyceridemia, Olanzapine, Skin Diseases, Xanthomatosis
Eruptive cutaneous xanthomas develop as a result of rapid intracellular and dermal deposition of lipids and are a cardinal sign of high cardiovascular risk. We describe the case of a 47-year-old male with multiple dome-shaped, yellowish and firm, slightly pruriginous papules distributed over the buttocks, lumbar region, abdominal wall, elbows and neck, for about two months. Previous medical history included alcohol abuse, non-medicated type 2 diabetes mellitus, dyslipidemia and recent onset of therapy with olanzapine for depressive syndrome. Work-up revealed hypertriglyceridemia (7474 mg/dL), hypercholesterolemia (1054 mg/dL) and hemoglobin A1c of 12.1%. Histopathologic examination of an abdominal papule showed clusters of foamy histiocytes in the dermis confirming the diagnosis of eruptive xanthomas. In this case, the introduction of olanzapine may have aggravated the previous history of metabolic disease which may have led to the rapid onset of skin lesions. Proper recognition of eruptive xanthomas can have a profound impact on diagnosis, treatment and prognosis of patients who suffer from an underlying systemic disease.
How to Cite
All the articles published in the AMP are open access and comply with the requirements of funding agencies or academic institutions. The AMP is governed by the terms of the Creative Commons ‘Attribution – Non-Commercial Use - (CC-BY-NC)’ license, regarding the use by third parties.
It is the author’s responsibility to obtain approval for the reproduction of figures, tables, etc. from other publications.
Upon acceptance of an article for publication, the authors will be asked to complete the ICMJE “Copyright Liability and Copyright Sharing Statement “(http://www.actamedicaportuguesa.com/info/AMP-NormasPublicacao.pdf) and the “Declaration of Potential Conflicts of Interest” (http:// www.icmje.org/conflicts-of-interest). An e-mail will be sent to the corresponding author to acknowledge receipt of the manuscript.
After publication, the authors are authorised to make their articles available in repositories of their institutions of origin, as long as they always mention where they were published and according to the Creative Commons license.